The Truth About Crinone

June 23rd, 2009
Posted By:

Yuck The Truth About Crinone I was very reluctant to stop taking my Progesterone In Oil (or PIO) shots and move on to the Crinone 8% vaginal progesterone gel. When I begged my doctor to let me stay on the shots (crazy I know) he told me that I would love the gel – that it would be so much easier, a lot less painful, and would work just the same.

Crinone 8% is most commonly used by women undergoing fertility treatments to provide progesterone to change the lining of the uterus to aid in implantation and then to sustain a pregnancy. I did not begin to take Crinone until after I was done with the PIO shots and continued to take it through 12 weeks of pregnancy. I dutifully read the pamphlet outlining the side effects, cautions, and common usages and made sure to be aware of some things that could occur due to the progesterone supplementation.

The side-effects mentioned were very similar to early pregnancy signs and I am not sure what effects can be credited to pregnancy and what is due to progesterone supplementation. Things like constipation, dizziness, fatigue, breast pain, increased night-time urination and nausea are noted effects of taking crinone. However, they are also some of the first signs and symptoms you read about when (if you are like me) you search every site imaginable for depictions of early pregnancy. Realistically, progesterone and HCG are typically the culprit when it comes to the severity of pregnancy symptoms. I think that whether your body produces progesterone with a pregnancy or when you are making sure you get enough to sustain a pregnancy through supplementation – you are going to get those symptoms with or without Crinone if that is how your body handles the additional hormones.

However, for me, those were not the most significant side effects. The hardest thing for me to get over was the absolute yuck factor. I was supposed to insert a dosage each morning. My fear of making the switch from PIO to Crinone changed rather quickly since once I got used to it and was convinced that it was working just as well I started questioning if I could actually take it at night instead of in the morning. I wanted to be able to insert it and sleep on it – not have to walk around each day with this disgusting discharge and just plain icky feeling “down there” all day. It was, of course, worth the hassle but I do think the realities of it are kind of glossed over and I wanted to be completely upfront and put it out there that yes, it is kind of gross and you will have a very odd discharge while taking the medication. It was probably worse in my situation since I was also the obsessed “toilet paper checker” – constantly checking to see if I was spotting or having any other kind of issues. It was an odd color, it was thick, it was itchy and could cause some vaginal pain and irritation, it actually did cause some spotting and definitely required a panty liner. So, now you know – it definitely does not all get absorbed (and that will probably worry you if you are anything like me), and it can seem as though it is causing more harm than good. Hindsight is indeed 20/20 and looking back it was a million times better than taking the shots daily, it was a hassle and pretty icky but over all it was just one more odd thing going on with my body at that time and actually kind of reassuring to be able to do something daily to feel as though I was really helping to sustain the pregnancy!

Share and Enjoy:
  • E-mail this story to a friend!
  • Print this article!
  • Turn this article into a PDF!
  • RSS
  • Reddit
  • Twitter
  • del.icio.us
  • Facebook
  • Google Bookmarks
  • Live
  • MySpace
  • Yahoo! Bookmarks
  • Digg

Related posts:

  1. The Dreaded PIO Shot
  2. Types of Progesterone Supplements
  3. Progesterone
  4. When You Finally Conceive
  5. Side Effects of Fertility Medications

2 Responses to “The Truth About Crinone”

  1. Narcissa Says:

    I know you wrote this post a long time ago, but I just found it and this web page when I goggled side effects of crinone. You have no idea how much it has helped me reading this post. I have been having bad clumpy(I know TMI) discharge while I took it and then I have been off it for several days and just went to the rest room and found A LOT of the discharge again. I thought something was wrong with me the entire time and now I am glad to know it wasn’t just me. Thanks again.

  2. kris10ma Says:

    Thank you so much for passing along this information!! I have just started my first round of IVF and was pretty much going insane thinking something was seriously wrong with me because of this disguisting and weird side effect. Thanks again.

Leave a Reply

You must be logged in to post a comment.